Thunderstorm Wind, New Haven
- When
- August 28, 5:55 PM EST to 6:08 PM EST
- Where
- New Haven County, Wallingford
- Measured
- 55 kt (63 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.450, -72.833
On Tuesday, August 28th, a cold front moved southeast across southern Connecticut. A line of strong thunderstorms developed ahead of this cold front, and moved southeast across portions of southern Connecticut during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
On Tuesday, August 28th, a cold front moved southeast across southern Connecticut. A line of strong thunderstorms developed ahead of this cold front, and moved southeast across portions of southern Connecticut during the late afternoon and early evening hours. As the thunderstorms moved southeast into New Haven County, a "line echo wave pattern" developed within the line, accompanied by an enhanced area of severe thunderstorms. The line of thunderstorms then dissipated as it moved further east across southern Connecticut.In New Haven County, strong wind gusts of 60 mph or slightly higher toppled numerous large trees and tree limbs, and resulted in many power outages. In Guilford, a wind gust of 53 mph was measured by a storm spotter. In addition, some of the thunderstorms were accompanied by pea- to dime-size hail, particularly near West Haven.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 28, 12:25 PM EST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 125 PM EDT TUE AUG 28 2001 ACTIVITY SPARKED UP ACRS NE OH LT THIS MRNG ON SRN EDGE OF LINE. SHORT WAVE OVR LK SUPERIOR AT NOON AND ADVANCING SEWD. WL HAVE REST OF TDY PD IN ZONES TO CVR BULK OF STORMS THRU AREA. BEST DYNAMICS AND COLDEST AIR STAY TO OUR N. HOWEVER...DEW POINTS IN THE MID TO UPR 60S WL HELP FUEL STORMS HERE NR THE COAST. PCPN WATER 1.37 OKX AND 1.63 CHH...THUS HEAVY RAINS SHOULD OCCUR WITH STORMS. SPC EXPANDED SLIGHT RISK AREA WITH LAST UPDATE FOR THIS AFTN AND TNGTS ACTIVITY. WL KEEP ENHANCE WORDING IN FOR REST OF TDY AND INCR POPS TO LIKELY. WL LINGER A LOW CHC POPS INTO TNGT PD. SEE TAFS FOR TIMING. ONCE THIS FNT MOVES THRU HI PRES BLDS IN FROM WRN GRT LKS RGN. AIR WL BE DRIER...VERY COMFORTABLE WITH DEW POINTS ACTUALLY FCST TO DROP INTO THE 50S. MARINE...WL ALSO HAVE REST OF TDY PD TO CVR STORMS. WL ALSO HAVE ENHANCE WORDING FOR WIND AND WAVES HIGHER IN AND NEAR TSTMS. OTHERWISE...BELOW SCA CRIT. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE.
CTZ005>012-NJZ002>006-011-NYZ067>081-290400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 325 PM EDT TUE AUG 28 2001 THE STORM PREDICTION CENTER CONTINUES THE SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE LOCAL AREA THROUGH EARLY TONIGHT. A COLD FRONT WILL MOVE ACROSS THE AREA EARLY TONIGHT SLICING THROUGH A MOIST AIRMASS. SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY THE FRONT. HEAVY DOWNPOURS ARE EXPECTED WITH THE STORMS. ALSO...SOME THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...STRONG GUSTY WINDS AND HAIL. THERE IS THE POTENTIAL SOME THUNDERSTORMS COULD APPROACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
CTZ005>012-NJZ002>006-011-NYZ067>081-290400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 325 PM EDT TUE AUG 28 2001 THE STORM PREDICTION CENTER CONTINUES THE SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE LOCAL AREA THROUGH EARLY TONIGHT. A COLD FRONT WILL MOVE ACROSS THE AREA EARLY TONIGHT SLICING THROUGH A MOIST AIRMASS. SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY THE FRONT. HEAVY DOWNPOURS ARE EXPECTED WITH THE STORMS. ALSO...SOME THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...STRONG GUSTY WINDS AND HAIL. THERE IS THE POTENTIAL SOME THUNDERSTORMS COULD APPROACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ...CORRECTED TYPO...
The Brookhaven radar (KOKX), 65 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2001Every state in 2001This day in weather historyWarnings in Connecticut, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265171, 5265172.